South Dakota, 2010Hail and Damaging Wind in South Dakota, August 29, 2010
August 29, 2010 · NWS UNR · 2 events in 1 county or zone
A severe thunderstorm produced wind gusts to 60 mph and penny sized hail near Camp Crook.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm produced wind gusts to 60 mph and penny sized hail near Camp Crook.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 29, 1:50 PM MST, 4 hours 36 minutes earlier.
Area forecast discussion, Aug 29, 1:50 PM MST, 4 hours 36 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
250 PM MDT SUN AUG 29 2010
.DISCUSSION...CURRENT SURFACE ANALYSIS HAS LOW PRESSURE OVER WESTERN
SD...WITH FRONTAL BOUNDARY STRETCHING FROM EASTERN ND TO CENTRAL WY.
OVER OUR AREA...THE FRONT STRETCHES FROM NEAR PHILIP...WESTWARD TO
THE BLACK HILLS...AND OVER SOUTHERN PARTS OF NORTHEASTERN WY. UPPER
LEVEL ANALYSIS HAS LONG WAVE TROF OVER THE PACIFIC NW...BEGINNING TO
MOVE SLOWLY EASTWARD. STRONG JET IS IN PLACE FROM EASTERN NV TO
CENTRAL MT. SOUTHWEST FLOW ALOFT CONTINUES FROM THE SOUTHWEST CONUS
INTO THE NORTHERN PLAINS...WITH A SERIES OF DISTURBANCES IN THE
FLOW. NEXT ONE UPSTREAM IS MOVING NORTHEAST ACROSS SOUTH CENTRAL WY.
CLOUDINESS IS INCREASING OVER THE SOUTHWESTERN CWA AS SHOWERS ARE
DEVELOPING OVER SOUTHEASTERN WY. TEMPS RANGE FROM THE UPPER 70S AND
80S ACROSS NORTHEASTERN WY...THE BLACK HILLS...AND NORTHWESTERN
SD...TO THE MID TO UPPER 90S ACROSS PORTIONS OF SOUTHWESTERN INTO
SOUTH CENTRAL SD.
UNSETTLED WX WILL CONTINUE INTO THE FIRST PART OF THE WEEK AS
SOUTHWEST FLOW REMAINS OVER THE REGION. BEST CHANCES FOR PCPN LOOK
TO BE TONIGHT ACROSS WESTERN AREAS AND AGAIN MONDAY AFTERNOON INTO
MONDAY NIGHT ACROSS MUCH OF THE AREA AS DISTURBANCES CROSS THE
REGION. TEMPS WILL GRADUALLY COOL BACK TO MORE SEASONABLE LEVELS
FROM NORTHWEST TO SOUTHEAST OVER THE NEXT COUPLE OF DAYS AS FRONT
EVER SO SLOWLY MAKES ITS WAY OUT OF THE AREA BY MONDAY NIGHT.
FOR TONIGHT...SKIES WILL CLOUD BACK UP ACROSS WESTERN AREAS WITH
SHOWERS AND STORMS DEVELOPING. BETTER CHANCES FOR RAINFALL WILL
BE FROM NORTHEASTERN WY INTO FAR WESTERN SD. LOWS WILL BE IN THE 50S
AND 60S...WARMEST OVER SOUTH CENTRAL SD. FRONT WILL REMAIN NEARLY
STATIONARY FROM CENTRAL SD INTO NORTHEASTERN WY.
FRONT WILL GENERALLY REMAIN ACROSS THE MIDDLE OF THE CWA MONDAY AS
UPPER TROF STARTS TO MOVE EAST ACROSS THE NORTHERN ROCKIES. HIGHS
WILL RANGE FROM THE 70S OVER NORTHWESTERN PORTIONS OF THE CWA...TO
THE LOWER 90S ACROSS SOUTH CENTRAL SD. BULK OF CLOUDINESS AND
LINGERING SHOWER ACTIVITY WILL BE ACROSS WESTERN AREAS IN THE
MORNING. SOME LOW CLOUDS AND PATCHY FOG LOOK POSSIBLE ACROSS THE FAR
NORTHWESTERN CWA EARLY...BUT MAIN POTENTIAL LOOKS TO BE NORTH OF
THIS AREA. AS A STRONG WAVE LIFTS NORTHEAST INTO THE AREA IN THE
AFTERNOON...SHOWER AND THUNDERSTORM ACTIVITY SHOULD BECOME MORE
WIDESPREAD. A SLIGHT RISK FOR SEVERE STORMS IS STILL IN THE FORECAST
ALONG AND EAST OF THE FRONTAL BOUNDARY ACROSS THE SOUTH CENTRAL SD
AREA...BUT THE THREAT FOR A FEW STRONG TO SEVERE STORMS STILL LOOKS
POSSIBLE ANYWHERE FROM THE BLACK HILLS AREA EASTWARD IN THE
AFTERNOON AND EARLY EVENING. MODERATE INSTABILITY WILL POOL OVER
SOUTH CENTRAL SD AHEAD OF THE FRONT...WITH CAPE VALUES OF OVER 1000
J/KG EXPECTED BY LATE AFTERNOON. STRONG LOW LEVEL JET AHEAD OF THE
FRONT WILL HELP GENERATE DECENT SHEAR IN THIS AREA AS WELL. WILL
KEEP LIKELY POPS OVER MUCH OF THE WESTERN CWA MONDAY
AFTERNOON...WITH BEST POP CHANCES MONDAY EVENING BEING OVER THE
EASTERN CWA. BULK OF ACTIVITY WILL EXIT AREA AFTER MIDNIGHT.
TUESDAY WILL BE SEASONABLY MILD ACROSS THE ENTIRE AREA AS FRONT WILL
HAVE FINALLY MOVED EAST OF THE REGION. THERE IS STILL POTENTIAL FOR
A FEW SHOWERS AND POSSIBLY A THUNDERSHOWER OVER NORTHERN PORTIONS OF
THE CWA DURING THE DAY AS UPPER TROF LINGERS AND WEAKENS OVER THE
CENTRAL MT AREA. WILL KEEP AN EXPANDED SLIGHT CHANCE FOR POPS
TUESDAY NIGHT AS A WEAK WAVE IN WEST-SOUTHWEST FLOW PASSES THROUGH
THE REGION.
EXTENDED...AN UPPER LEVEL TROUGH WILL CROSS THE NORTHERN PLAINS
WEDNESDAY AND WEDNESDAY NIGHT BRINGING A CHANCE OF SHOWERS AND
THUNDERSTORMS. THE UPPER TROUGH WILL MOVE EAST OF THE FORECAST
REGION ON THURSDAY. AN UPPER RIDGE WILL BUILD OVER THE ROCKIES
THURSDAY SHIFTING SLOWLY EASTWARD WITH THE AXIS OF THE UPPER RIDGE
OVER THE FORECAST AREA ON SUNDAY. DRY WEATHER AND NEAR OR SLIGHTLY
COOLER THAN NORMAL TEMPERATURES ARE EXPECTED FROM THURSDAY THROUGH
THE WEEKEND.
&&
.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
OVERNIGHT. MVFR CONDITIONS WITH LOCALIZED IFR CIGS/VSBYS WILL
DEVELOP OVER PARTS OF NORTHWESTERN SOUTH DAKOTA AND NORTHEASTERN
WYOMING AFTER 09Z WITH CONDITIONS IMPROVING TO VFR OVER ALL BUT A
SMALL PART OF FAR NORTHWESTERN SOUTH DAKOTA BY 18Z.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Aug 29, 3:00 AM MST, 15 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
400 AM MDT SUN AUG 29 2010
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-301300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
400 AM MDT (500 AM CDT) SUN AUG 29 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
HOT AND DRY CONDITIONS WILL COMBINE WITH DRY FUELS TO PLACE THE
GRASSLAND FIRE DANGER INDEX IN THE EXTREME CATEGORY TODAY OVER
SOUTHWEST...WEST CENTRAL...AND SOUTH CENTRAL SOUTH DAKOTA.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY INTO TONIGHT.
ALTHOUGH SEVERE WEATHER IS NOT EXPECTED...VARIABLE AND GUSTY WINDS
WILL BE POSSIBLE WITH THESE STORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
CHANCES FOR THUNDERSTORMS WILL REMAIN IN THE FORECAST FOR VARIOUS
PARTS OF THE AREA THROUGH WEDNESDAY. THERE IS A SLIGHT RISK THAT
SOME STORMS MAY BECOME SEVERE ON MONDAY...PARTICULARLY ALONG AND
EAST OF A LINE FROM PHILIP TO PINE RIDGE. LARGE HAIL AND DAMAGING
WIND GUSTS WILL BE THE MAIN THREATS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
Thunderstorm Wind, Harding
- When
- August 29, 6:26 PM MST
- Where
- Harding County, 5 mi SSW of Camp Crook
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 45.483, -104.019
Strong wind gusts damaged a fence and blew down many tree branches.
Hail, Harding
- When
- August 29, 6:26 PM MST
- Where
- Harding County, 5.41 mi SSW of Camp Crook
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 45.480, -104.030
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Virginia, August 29, 20101 death · 1 injured · 1 event
- Flash Flood in Louisiana, August 29, 2010$25,000 · 1 event
- Flash Flooding in Louisiana, August 29, 2010$20,000 · 2 events
- Hail in Montana, August 29, 20101.75 in hail · 7 events
- Damaging Wind in Wyoming, August 29, 201055 kt wind · 1 event
- Damaging Wind in Arizona, August 29, 2010$5,000 · 60 kt wind · 1 event
- Damaging Wind in Texas, August 29, 2010$3,000 · 61 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248458, 257828.